×

zbMATH — the first resource for mathematics

Tortile Yang-Baxter operators in tensor categories. (English) Zbl 0726.18004
The relationship between the theories of knots and categories began with D. Yetter’s definition of the category of tangles [“Markov algebras”, Contemp. Math. 78, 705-730 (1988; Zbl 0665.57004)] and the authors’ notion of braided tensor category [“Braided monoidal categories”, Macquarie Mathematics Reports 850067 (December 1985)]. Then P. Freyd and D. Yetter [“Braided compact closed categories with applications to low dimensional topology”, Adv. Math. 77, 156-182 (1989; Zbl 0679.57003)] noticed the relevance of dual objects, V. G. Turaev [“The Yang-Baxter equations and invariants of links”, Invent. Math. 92, 527-553 (1988; Zbl 0648.57003)] made the connexion with the Yang-Baxter equation, the authors introduced balanced and tortile tensor categories to relate to framed braids and links, and M. C. Shum [“Tortile tensor categories”, PhD Thesis (Macquarie University, 1989)] proved the freeness of the tortile tensor category of framed tangles (or, tangles on ribbons).
The present paper gives a purely algebraic proof that the free tortile tensor category is also the free tensor category containing an object equipped with a “tortile” Yang-Baxter operator. For related ideas see the authors’ expository article [“An introduction to Tannaka duality and quantum groups”, Proc. Conf. Category Theory at Lake Como (Italy, 1990), to appear].
Reviewer: R.Street

MSC:
18D10 Monoidal, symmetric monoidal and braided categories (MSC2010)
57M25 Knots and links in the \(3\)-sphere (MSC2010)
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] A. Joyal and R. Street, Braided tensor categories, Adv. in Math., to appear. · Zbl 0726.18004
[2] A. Joyal and R. Street, The geometry of tensor calculus I, Adv. in Math., to appear. · Zbl 0738.18005
[3] S. Majid, Representations, duals and quantum doubles of monoidal categories, Rend. Circ. Mat. Palermo (2) Suppl., to appear. · Zbl 0762.18005
[4] Shum, M.C., Tortile tensor categories, (), Macquarie mathematics reports 900047, (April 1990)
[5] Turacv, V.G., The Yang-Baxter equation and invariants of links, LOMI preprints E-3-87, (January 1987), Leningrad
[6] Freyd, P.; Yetter, D., Braided compact closed categories with applications to low dimensional topology, Adv. in math., 77, 156-182, (1989) · Zbl 0679.57003
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.